My hospitalized patient with sepsis has persistently elevated lactic acid despite volume resuscitation, source control, and adequate oxygenation. What could I be missing?

Although the causes of lactic acidosis are legion (eg, sepsis, tissue hypoperfusion, ischemic bowel, malignancy, medications, liver dysfunction), thiamine deficiency (TD) is an often-overlooked cause of persistently elevated serum lactic acid (LA) in critically ill hospitalized patients,1 reported in 20-70% of septic patients.2  Septic shock patients may be particularly at risk of TD because of increased mitochondrial oxidative stress, decreased nutritional intake and presence of comorbid conditions (eg,  alcoholism, persistent vomiting).3

Early recognition of TD in hospitalized patients may be particularly difficult because of the frequent absence of the “classic” signs and symptoms of Wernicke’s encephalopathy (eg, ataxia, cranial nerve palsies and confusion) and lack of readily available confirmatory laboratory tests.4

TD-related lactic acidosis should be suspected when an elevated LA persists despite adequate treatment of its putative cause(s) (4,5). Administration of IV thiamine in this setting may result in rapid clearance of LA.3-5

TD causes lactic acidosis type B which is due to the generation of excess LA, not impairment in tissue oxygenation, as is the case for lactic acidosis type A. Thiamine is an essential co-factor in aerobic metabolism, facilitating the conversion of pyruvate to acetyl-CoA which enters the citric acid (Krebs) cycle within the mitochondria. In TD, pyruvate does not undergo aerobic metabolism and is converted to LA instead, leading to lactic acidosis.

Bonus pearl: Did you know that because of its limited tissue storage, thiamine stores may be depleted within only 3 weeks of reduced oral intake!

References

  1. O’Donnell K. Lactic acidosis: a lesser known side effect of thiamine deficiency. Practical Gastroenterol March 2017:24.   https://www.practicalgastro.com/article/176921/Lactic-Acidosis-Lesser-Known-Side-Effect-of-Thiamine-Deficiency
  2. Marik PE. Thiamine: an essential component of the metabolic resuscitation protocol. Crit Care Med 2018;46:1869-70. https://journals.lww.com/ccmjournal/Fulltext/2018/11000/Thiamine___An_Essential_Component_of_the_Metabolic.23.aspx
  3. Woolum JA, Abner EL, Kelly A, et al. Effect of thiamine administration on lactate clearance and mortality in patients with septic shock. Crit Care Med 2018;46:1747-52. https://journals.lww.com/ccmjournal/Fulltext/2018/11000/Effect_of_Thiamine_Administration_on_Lactate.5.aspx
  4. Kourouni I, Pirrotta S, Mathew J, et al. Thiamine: an underutilized agent in refractory lactic acidosis. Chest 2016; 150:247A. https://journal.chestnet.org/article/S0012-3692(16)56459-9/pdf
  5. Shah S, Wald E. Type B lactic acidosis secondary to thiamine deficiency in a child with malignancy. Pediatrics 2015; 135:e221-e224. http://pediatrics.aappublications.org/content/135/1/e221

If you like this post, sign up under MENU and get future pearls straight into your mailbox!

My hospitalized patient with sepsis has persistently elevated lactic acid despite volume resuscitation, source control, and adequate oxygenation. What could I be missing?